Kratom is commonly used to relieve pain and improve mood but can also cause liver damage. When consumed in large doses, kratom can lead to chronic or intermittent cases of liver damage, known as kratom poisoning. Kratom affects your body by acting as a stimulant for the central nervous system, and it also acts on opioid receptors in the brain. This combination makes kratom highly addictive and capable of causing dependence; however, if you use it in moderation, you might not develop a problem with addiction. Even so, using too much kratom over time can still cause some damage to your liver and kidneys. The amount of damage that kratom causes depends on how you take it and how often you take it. However, people who take too much kratom are more likely to develop symptoms than those who only use small amounts.
Table of Contents
What Is the Liver and How Does It Work?
The liver is a vital organ in the human body that performs a variety of functions. It is the largest organ of the human body and it helps with digestion, metabolism, detoxification and transportation. The liver is also responsible for breaking down toxins in your body, which makes it important to protect it from chemicals, alcohol and other substances. Liver damage can result from too much alcohol or toxins in your system as well as from using kratom. Since kratom has stimulant effects on the central nervous system, it can cause a buildup of toxins in your body by acting as an appetite suppressant at first. When you stop taking kratom after having used it for a while, however, you may experience symptoms like fatigue or stomachaches because your body has been unable to process these toxins normally.
Kratom and the Liver
Kratom can lead to liver damage in large doses, but the amount of damage it causes depends on how and how often you take it. Kratom usually leads to symptoms in people who have taken too much of it. Kratom affects your body by acting as a stimulant for the central nervous system, and it also acts on opioid receptors in the brain. This combination makes kratom highly addictive and capable of causing dependence; however, if you use it in moderation, you might not develop a problem with addiction. The American Liver Foundation states that chronic or intermittent cases of liver damage are known as kratom poisoning. Although the exact cause of this condition is unclear, there are some theories about the condition:
- The effect of kratom’s many alkaloids can lead to mitochondrial injury because mitochondria handle energy production for cells. Mitochondria produce oxygen through respiration, which creates adenosine triphosphate (ATP). When these structures are damaged, cellular function slows down, and this could cause cell death. Though these theories remain inconclusive, there is some evidence to support them.
- In high doses, kratom can lead to the depletion of glutathione levels which is necessary for removing toxins from your body. When glutamate levels rise in your body as a response to consuming too much kratom, this inhibits glutathione from performing its role properly, which may cause cell death or malfunctions.
What Are the Symptoms of Kratom Poisoning?
The symptoms of kratom poisoning include:
- Nausea and vomiting
- Vomiting blood
- Severe abdominal pain
- Rapid heart rate
- Dizziness and fainting
Can Kratom Cause Liver Damage?
No, kratom does not cause liver damage. Instead, it causes the same symptoms as a person who abuses drugs like heroin or cocaine. Blood tests are The only way to determine if kratom is causing liver damage. If you’re trying to quit using kratom and want to be sure that it’s not hurting your liver, it would be best to get a doctor’s test. The results will likely be conclusive because every organ in your body will show signs of damage from kratom use over time.
How To Spot Kratom Poisoning?
Kratom poisoning can be challenging to identify because no symptoms accompany the damage. In many cases, people will not notice anything is wrong with them until one of their complications becomes severe. The only symptom that might accompany kratom poisoning is aching muscles and a lack of energy. If you notice these symptoms, it could potentially be an indicator of kratom poisoning. Additionally, if you experience pain or discomfort in your liver and/or kidneys could be a sign of kratom poisoning. Using this herb daily without taking breaks from time to time can cause liver damage. However, even if you take large doses of this herb for days or weeks on occasion, it might not cause any long-term damage.
Monitoring for Kratom Toxicity
If you’re using kratom, you should monitor your usage. If it’s been a couple of weeks since you last used kratom, you might want to start by using a lower dose the first time you use it again. This will help prevent any symptoms of toxicity from occurring. You might also try taking breaks and getting some sleep at night. It is important to remember that even if you have not had any noticeable symptoms of toxicity after consuming kratom, there is still a possibility that the damage has already been done. Monitoring yourself and your usage can reduce the likelihood of developing long-term complications related to kratom consumption.
Reducing the Risk of Cirrhosis in Kratom Overdose
The best way to prevent kratom poisoning is to use it responsibly. Kratom can cause liver damage if taken in large doses, so the key is to avoid taking kratom in excess. This can be done by avoiding taking more than the recommended dosage and using smaller amounts more often. Kratom medicines are available online or at a local health store. You should speak with your doctor before purchasing these medicines, as they might not be safe for everyone and could interact with other medications you take. The US Drug Enforcement Administration has classified kratom as an illegal drug; however, some states have passed bills that make it legal. Some states have also banned it because of its potential for abuse and addictive nature.